Iowa, 2014

Hail and Heavy Rain in Iowa, May 26, 2014

May 26, 2014 · NWS DMX · 2 events in 2 counties and zones

The seasons first deep tropical moisture moved into the state on the 25th and 26th. The severe parameters were all quite weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The seasons first deep tropical moisture moved into the state on the 25th and 26th. The severe parameters were all quite weak. Effective shear was under 20 kts with only about 1000 J/kg of CAPE available. Inflow was weak with about 15 kts of inflow as Iowa was in the middle of a broad upper trough. Precipitable water values were very high for the time of the year with nearly 1.7 inches available. The freezing level was just below 14,000 feet. A small line of thunderstorms developed over northwest Iowa. The storms were below severe levels, however nickel size hail fell in Calhoun County. The storms produced heavy rainfall. In the Fort Dodge area 1.8 inches of rain fell in 90 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 26, 5:40 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 26, 5:40 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT MON MAY 26 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 335 PM CDT MON MAY 26 2014

WARM FRONT WILL LIFT NORTH INTO IOWA TODAY. DEEP MOISTURE
TRANSPORT IS UNDERWAY AND IS EVIDENT ON THE 88D REFLECTIVITY
PRODUCTS THIS MORNING. MODELS ARE IN REASONABLE AGREEMENT ON TWO
SETS OF CONVECTION TODAY. THE FIRST KS EXPECTED TO DEVELOP TO THE
SOUTHWEST AND PUSH ACROSS THE SOUTH CLOSE TO THE WARM FRONT. THIS
FITS WELL WITH THE THETAE ADVECTION SHOWN IN THE MODELS. NEXT
ROUND WILL BE DEPENDENT ON WHAT HAPPENS WITH THE FIRST. THE MORE
CLEARING WE GET BEHIND THE FIRST SET THE MORE INSTABILITY WILL BE
AVAILABLE. NEXT ROUND WILL BE CLOSER TO THE COLD FRONT AND LATE IN
THE FIRST PERIOD. MOST WILL BE IN THE TONIGHT PERIOD. IN ADDITION
TO SEVERE WEATHER...DEEPER MOISTURE AND THE POTENTIAL FOR TRAINING
ECHOS WILL GIVE THE POSSIBILITY OF HEAVY RAINFALL AND LOCAL
FLOODING. TEMPS TODAY WILL BE TRICKY AND VERY DEPENDENT ON MORNING
CONVECTION WENT WITH THE IDEA OF ENOUGH CLEARING IN THE AFTERNOON
TO ALLOW READINGS TO REACH 80 OR ABOVE OVER THE SOUTH.

.LONG TERM /TUESDAY THROUGH MONDAY/...
ISSUED AT 335 PM CDT MON MAY 26 2014

MAIN FORECAST CONCERN CONTINUED TO BE FOCUSED ON TEMPERATURES AND
PERIODIC RAIN CHANCES DURING THE EXTENDED. LEANED TOWARD THE
SREF/NAM12 BLEND TUESDAY AND WEDNESDAY...THEN CLOSER TO THE ECMWF
INTO THE WEEKEND.

TUESDAY THROUGH THURSDAY...UPPER LOW LOCATED OVER THE TX/OK
PANHANDLES AND SOUTHERN ROCKIES WILL CONTINUE TO CHURN AND SLOWLY
MEANDER EASTWARD BEFORE STALLING OVER THE LOWER MISSISSIPPI BY
THURSDAY NIGHT. A WEAK SHORTWAVE LOOKS TO ADVECT NORTHWARD AHEAD OF
THE UPPER LOW TUESDAY INTO TUESDAY NIGHT WITH ANOTHER VORT MAX
MOVING OVER SOUTHERN IOWA ON WEDNESDAY. SOME WEAK ISENTROPIC LIFT
AND MOISTURE TRANSPORT ASSOCIATED WITH THESE SHORTWAVES...BUT
THUNDERSTORM COVERAGE LOOKS TO BE SIMILAR TO TODAY AND
YESTERDAY...VERY SCATTERED. INSTABILITY AVAILABLE REMAINS MARGINAL
AND SHEAR IS VERY LIMITED...IF ANY AT ALL OVER THE NEXT COUPLE OF
DAYS AS THE AIR MASS REMAINS STAGNANT. HENCE...THE SEVERE POTENTIAL
REMAINS LOW. LOCALLY HEAVY RAIN IS CERTAINLY POSSIBLE WITH THE SLOW
STORM MOTION AND PRECIPITABLE WATER AROUND 1.5 INCHES.

LARGE 500MB RIDGE BUILDS INTO THE CENTRAL U.S. BY WEDNESDAY AND
BRINGS HIGHER CONFIDENCE IN DRIER CONDITIONS WEDNESDAY INTO
WEDNESDAY NIGHT. DECREASED POPS IN THE NORTHWEST DURING THE DAY
WEDNESDAY AND ONLY HAVE A SMALL SLIVER OF POPS OVER THE FAR
SOUTHEAST WEDNESDAY NIGHT AND THURSDAY. DRY CONDITIONS ANTICIPATED
OVER THURSDAY WITH THE LARGE RIDGE BUILDING INTO THE REGION.

FRIDAY INTO MONDAY...THE AFOREMENTIONED UPPER RIDGE WILL SLOWLY
SHIFT EAST AND ALLOW FOR SOUTHWEST FLOW TO DEVELOP SATURDAY NIGHT
INTO SUNDAY. ECMWF/GFS DEPICTING A COLD FRONT/TROUGH TO PUSH
THROUGH SUNDAY OR MONDAY...DEPENDING THE MODEL. GFS BECOMES MORE
ACTIVE EARLY NEXT WEEK WHERE THE ECMWF BECOMES MORE ZONAL BY
MONDAY.

&&

.AVIATION...27/00Z
ISSUED AT 634 PM CDT MON MAY 26 2014

SCT TSRA DEVELOPING MAINLY NORTH OF HWY 30 AND HI-RES MODELS SHOWING
CONVECTION TO BREAK OUT IN THE NEXT FEW HOURS...THOUGH SHOULD BE SUB-
SEVERE.  STORMS ARE PULSING THOUGH SO A BRIEF WIND G30KTS AND SMALL
HAIL CANNOT BE RULED OUT.  THE AIRMASS IS VERY MOIST AND FAIRLY
HOMOGENEOUS ACROSS IOWA.  WE WILL PROBABLY SEE SOME PATCHY FOG
DEVELOP OVERNIGHT BRINGING HIGHER END MVFR CONDITIONS DUE TO
VSBYS...TO THE TAF SITES.  CONVECTION BEYOND TONIGHT WILL BE VERY
HIT OR MISS AND PROBABLY BEST TIED TO PEAK HTG AND AREAS WHERE
INSTABILITY ARE GREATEST. AS A RESULT I HAVE TSRA IN TAF SITES
FM KDSM NORTHWARD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SMALL
LONG TERM...PODRAZIK
AVIATION...FAB
Hazardous weather outlook, May 26, 2:59 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT MON MAY 26 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-272100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
359 PM CDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES OF THUNDERSTORMS ARE FORECAST ON TUESDAY INTO EARLY
WEDNESDAY. ADDITIONAL CHANCES OF THUNDERSTORMS ARE FORECAST ON
THURSDAY AND FRIDAY...MAINLY SOUTH OF INTERSTATE 80. BY THE
WEEKEND...PERIODS OF THUNDERSTORMS ARE POSSIBLE. HOWEVER...THE
SEVERE WEATHER POTENTIAL REMAINS LOW AT THIS TIME THROUGHOUT THE
WEEK INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KLP

In the hours before

Special weather statement, May 26, 4:23 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
523 PM CDT MON MAY 26 2014

IAZ004>006-015-023-024-033-034-044-045-270030-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-
CRAWFORD-CARROLL-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...EMMETSBURG...POCAHONTAS...LAURENS...ROLFE...FONDA...
GILMORE CITY...HUMBOLDT...SAC CITY...LAKE VIEW...ODEBOLT...
WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON...
LAKE CITY...POMEROY...DENISON...CARROLL
523 PM CDT MON MAY 26 2014

...STRONG STORMS ARE POSSIBLE ACROSS THE AREA THROUGH THIS EVENING...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA
THROUGH MID EVENING. THE STORMS MAY BRIEFLY PULSE UP AND BECOME
STRONG. IF THAT OCCURS THEN HAIL TO THE SIZE OF DIMES OR NICKELS
WOULD BE POSSIBLE ALONG WITH WIND GUST TO 45 MPH. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE. SIMILAR TO LAST NIGHT RAINFALL RATES OF
AN INCH AND A HALF AN HOUR ARE POSSIBLE.

IF STORMS APPROACH SEEK SHELTER INDOORS UNTIL THE STORMS PASS.

FAB
Special weather statement, May 26, 5:40 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT MON MAY 26 2014

IAZ005-015-023-024-270015-
PALO ALTO IA-HUMBOLDT IA-POCAHONTAS IA-KOSSUTH IA-
640 PM CDT MON MAY 26 2014

...THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL AND SOME
HAIL...

AT 638 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHEAST OF POCAHONTAS...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST BEND...WHITTEMORE...BODE...ST. JOSEPH...OTTOSEN AND STINSON
PRAIRIE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4284 9453 4297 9458 4313 9436 4287 9422
TIME...MOT...LOC 2338Z 247DEG 16KT 4290 9450

MS MAY 14
Special weather statement, May 26, 6:55 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
755 PM CDT MON MAY 26 2014

IAZ006-007-016-017-024-025-034>036-045>047-057-058-270300-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-CALHOUN-
WEBSTER-HAMILTON-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-
INCLUDING THE CITIES OF...FOREST CITY...LAKE MILLS...NORTHWOOD...
MANLY...GARNER...BRITT...KANAWHA...MASON CITY...CLEAR LAKE...
HUMBOLDT...EAGLE GROVE...CLARION...BELMOND...ROCKWELL CITY...
MANSON...LAKE CITY...POMEROY...FORT DODGE...WEBSTER CITY...
CARROLL...JEFFERSON...BOONE...AUDUBON...EXIRA...GUTHRIE CENTER...
PANORA...BAYARD...CASEY
755 PM CDT MON MAY 26 2014

..STRONG STORMS ARE POSSIBLE ACROSS THE NORTHERN HALF OF IOWA THIS
EVENING...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THROUGH
MID EVENING. THE STORMS MAY BRIEFLY PULSE UP AND BECOME STRONG. IF THAT
OCCURS THEN HAIL TO THE SIZE OF DIMES WOULD BE POSSIBLE ALONG WITH WIND
GUST TO 45 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. RAINFALL RATES
OF AN INCH AND A HALF AN HOUR ARE POSSIBLE WITH THE STRONGEST
STORMS.

IF THUNDERSTORMS APPROACH YOUR AREA SEEK SHELTER INDOORS UNTIL
THE STORMS PASS.

FAB

The radar

The Des Moines radar (KDMX), 96 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Webster

When
May 26, 6:58 PM CST to 8:28 PM CST
Where
Webster County, 3.06 mi W of Ft Dodge
Reported by
Trained Spotter
Coordinates
42.500, -94.240

Rainfall of 1.80 inches was reported in the past 90 minutes.

Hail, Calhoun

When
May 26, 7:14 PM CST
Where
Calhoun County, 4.15 mi N of Wightman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.290, -94.650

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508642, 508641.